Hail, Chaffee
- When
- June 5, 8:21 PM MST to 8:26 PM MST
- Where
- Chaffee County, 3.2 mi NNW of Brown Canon
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.660, -106.100
A severe storm produced hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe storm produced hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 5, 2:10 PM MST, 6 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 310 PM MDT SUN JUN 5 2016 .SHORT TERM...(This evening through Monday) Issued at 310 PM MDT Sun Jun 5 2016 Currently, slightly more vigorous crop of afternoon convection has developed over the mountains today, aided by increased instability and lift from weak nw flow shortwave dropping through the state. Northwesterly steering currents will help move storms southeastward away from the higher terrain, and a few strong cells were already moving through the srn San Luis Valley and srn I-25 corridor as of 21z. With LAPS and SPC mesoanalysis CAPES running in the 1000-1500 j/kg range along and south of Highway 50 this afternoon, expect strongest and most widespread convection to stay over/near the Wets/Srn Sangres/San Luis Valley/Srn I-25 corridor this evening, with generally weaker and more isolated convection elsewhere. Storms will then gradually diminish this evening with strongest convection shifting southward into NM overnight. On Monday, upper trough moves into the Great Basin while upper ridge slides east toward CO. Pattern will keep light NW flow aloft in place, with some weak energy dropping southward across the region again in the afternoon. At the surface, low level easterly winds will gradually increase through the day across the plains and eastern mountains, as high pressure drops into the nrn plains and weak low begins to spin up south of La Junta, with rather diffuse frontal boundary forming along or just south of the Arkansas River by afternoon. Plenty of instability available across the region with CAPES in the 1000-2000 j/kg range, which should be sufficient for fairly widespread convection by late in the day. 0-6km shear (25-35 kts) is rather marginal for severe storms, but instability should be high enough to at least produce a few isolated pulse severe storms, with most of the eastern mountains and plains in the SWODY2 marginal risk from SPC. Max temps Mon will creep upward a couple degf many locations as height/mid level temps increase, with perhaps a couple spots on the plains approaching 90f. .LONG TERM...(Monday night through Sunday) Issued at 310 PM MDT Sun Jun 5 2016 Monday night...Convection forecast to carry on through the evening across the higher terrain and into the overnight across the southeast plains. Locally heavy rain will be possible with the stronger cells. Low temperatures will be in the 50s across the plains, with 30s to 40s across the mountains and high valleys. Tuesday...An upper trough will move slowly eastward across the Rockies. With the synoptic lift and instability, showers and storms will develop midday, first across the higher terrain, and then migrate into the high valleys and adjacent I-25 corridor and eastern plains. At this time, SPC has not outlooked our CWA for severe, but CAPE values above 1000 j/kg will allow for a few storms to be strong to severe. The main concern, though, will be the possibility for locally heavy rain and flash flooding, especially in and near burn scars and urban areas. The convection will likely carry on into the evening across the higher terrain and into the overnight again across portions of the southeast plains. Wednesday...the upper trough is forecast move across Colorado, and with the accompanying moisture and instabiliyt, showers and storms will again occur across a good part of the CWA, probably starting during the morning hours, and ramping up in coverage and intensity from midday on. A few strong to severe storms will be possible, along with the risk of locally heavy rain. Thursday and Friday...As the upper trough weakens and moves east, upper ridging will take place with the accompanying warming aloft, so the atmosphere will be more stable. However, there will be moisture available to work with, so with the heating of the day, showers and storms will develop, but probably with less coverage and strength. Saturday and Sunday...An upper trough will move into the Pacific NW and then the Great Basin, generating south to southwest flow aloft into the region. With a tap of subtropical moisture setting up, showers and storms will occur both days. High temperature in the long range will be quite summerlike, with readings in the 80s and 90s across the east, 70s and 80s across the high valleys, and 50s to lower 70s across the mountains. -TM- && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 310 PM MDT Sun Jun 5 2016 Isolated tsra have developed over the mountains this afternoon, and with favorable steering currents, expect a few storms to move across interior valleys and the I-25 corridor through early evening. Latest surface observations and model data continue to suggest best chance for a storm into the evening will be at KALS, with lower chances at KPUB and KCOS, though will carry a vcts mention all sites 22z-02z. Main threat for terminals will be VFR cigs/vis with -TSRA along with erratic gusty winds to around 40 kts. Threat should diminish after 02-03z with VFR conditions and light winds expected overnight. Expect another round of convection Monday afternoon and evening, with storms spreading across lower elevations late in the day. With increased moisture, a few strong/severe storms will be possible at all taf sites after about 19z-20z, and a period of MVFR cigs/vis is likely with most tsra. && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...PETERSEN LONG TERM...TM AVIATION...PETERSEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 820 PM MDT SUN JUN 5 2016 COZ058>089-093>099-070230- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 820 PM MDT SUN JUN 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS ACROSS THE MOUNTAINS...VALLEYS AND ALONG THE GREATER I-25 CORRIDOR THROUGH THE EVENING HOURS. THE ACTIVITY WILL DECREASE LATE THIS EVENING. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY UPPER LEVEL DISTURBANCES IN COMBINATION WITH A MOIST EASTERLY SURFACE FLOW WILL ALLOW ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP OVER SOUTHERN COLORADO MONDAY AND TUESDAY. SOME OF THESE STORMS WILL BE STRONG TO SEVERE...CAPABLE OF PRODUCING WIND GUSTS AROUND 60 MPH...HAIL AROUND ONE INCH IN DIAMETER...LOCALLY HEAVY RAINFALL AND LIGHTNING. SOUTHWESTERLY UPPER FLOW WILL THEN DEVELOP OVER SOUTHERN COLORADO BY LATER IN THE WEEK...WITH LESS IN THE WAY OF THUNDERSTORM ACTIVITY EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE MOUNTAINS...VALLEYS AND THE GREATER I-25 CORRIDOR THIS EVENING. HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 443 PM MDT SUN JUN 5 2016 COZ074-075-088-052330- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO- 443 PM MDT SUN JUN 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 530 PM MDT... AT 442 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER STONEWALL...OR 27 MILES WEST OF TRINIDAD...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STONEWALL AND WESTON. LAT...LON 3715 10515 3725 10495 3699 10465 3699 10506 TIME...MOT...LOC 2242Z 330DEG 22KT 3714 10501 MW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 447 PM MDT SUN JUN 5 2016 COZ076-081>083-085-052330- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT CO-NORTHWESTERN FREMONT COUNTY ABOVE 8500FT CO- PIKES PEAK ABOVE 11000 FT CO- CANON CITY VICINITY/EASTERN FREMONT COUNTY CO- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- 447 PM MDT SUN JUN 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT... SOUTHWESTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 530 PM MDT... AT 447 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CRIPPLE CREEK...OR 20 MILES WEST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CRIPPLE CREEK...VICTOR AND CANON CITY. LAT...LON 3876 10532 3883 10511 3855 10493 3842 10519 TIME...MOT...LOC 2247Z 332DEG 21KT 3873 10517 MW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 512 PM MDT SUN JUN 5 2016 COZ074-075-088-052345- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO- 512 PM MDT SUN JUN 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 545 PM MDT... AT 511 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STONEWALL...OR 25 MILES WEST OF TRINIDAD...MOVING SOUTHEAST AT 35 MPH. NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STONEWALL...SEGUNDO AND WESTON. LAT...LON 3722 10512 3733 10494 3700 10455 3699 10498 TIME...MOT...LOC 2311Z 322DEG 31KT 3722 10497
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
536 PM MDT SUN JUN 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TORNADO 5 N MOFFAT 38.07N 105.90W
06/05/2016 SAGUACHE CO PUBLIC
LANDSPOUT TORNADO CONFIRMED BY PHOTO.
LOCATION IS ESTIMATED.
&&
NWS PUEBLO CO
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 825 PM MDT SUN JUN 5 2016 COZ081>083-085-060315- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT CO-PIKES PEAK ABOVE 11000 FT CO- CANON CITY VICINITY/EASTERN FREMONT COUNTY CO- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- 825 PM MDT SUN JUN 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 915 PM MDT... AT 824 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FLORISSANT TO 6 MILES WEST OF CRIPPLE CREEK. MOVEMENT WAS SOUTHEAST AT 20 MPH. DIME SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CRIPPLE CREEK...GREEN MOUNTAIN FALLS...VICTOR...FLORISSANT... PIKES PEAK...CHIPITA PARK...CASCADE AND DIVIDE. LAT...LON 3892 10496 3862 10504 3872 10533 3900 10533 TIME...MOT...LOC 0224Z 313DEG 18KT 3891 10527 3876 10529 MW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 833 PM MDT SUN JUN 5 2016 COZ072-073-076>080-083-060315- WET MOUNTAIN VALLEY BELOW 8500 FT CO- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO- WET MOUNTAINS ABOVE 10000 FT CO- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO- WET MOUNTAINS BETWEEN 6300 AND 10000FT CO- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT CO- CANON CITY VICINITY/EASTERN FREMONT COUNTY CO- 833 PM MDT SUN JUN 5 2016 ...SPECIAL WEATHER STATEMENT... AT 833 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ROYAL GORGE TO COTOPAXI. MOVEMENT WAS SOUTHEAST AT 20 MPH. BRIEF HEAVY RAIN...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... COTOPAXI...TEXAS CREEK...COALDALE...SILVER CLIFF...WESTCLIFFE... ROSITA AND HILLSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3813 10506 3802 10570 3841 10581 3849 10535 TIME...MOT...LOC 0233Z 337DEG 16KT 3842 10541 3837 10570 MW
The Pueblo radar (KPUX), 168 km away, was scanning. The volume nearest the first event began at 03:21 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627995, 627996, 627997.